This is a discussion on propofol in Neuro Intensive Care Nursing, part of Critical Care Nursing ... I've just started in a neurosurgical ICU where we use propofol on almost all our patients. This is...by hollykate Jul 21, '00I've just started in a neurosurgical ICU where we use propofol on almost all our patients. This is a new thing for me. I understand and like how it works. I am just curious about any particular problems you have had using it, and, of course, how to avoid these problems if possible! Thanks much!
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=6767©2013 allnurses.com INC. All Rights Reserved.
- 4,599 Views
- Feb 13, '09 by takeittotheicuPropofol is a global central nervous system depressant. It directly activates GABA(A) receptors. In addition, propofol inhibits the NMDA receptor and modulates calcium influx through slow calcium ion channels. Propofol has a rapid onset of action with a dose-related hypnotic effect. Recovery is rapid even after prolonged use.
Propofol decreases cerebral oxygen consumption, reduces intracranial pressure and has potent anti-convulsant properties. It is a potent antioxidant, has anti-inflammatory properties and is a bronchodilator. As a consequence of these properties propofol is being increasingly used in the management of traumatic head injury, status epilepticus, delirium tremens, status asthmaticus and in critically ill septic patients.
Propofol has a remarkable safety profile. Dose dependent hypotension is the commonest complication; particularly in volume depleted patients. Hypertriglyceridemia and pancreatitis are uncommon complications.
Allergic complications, which may include bronchospasm, have been reported with the formulation containing metabisulfite. In addition, this formulation has been demonstrated to result in the generation of oxygen free radicals.
High dose propofol infusions have been associated with the "propofol syndrome"; this is a potentially fatal complication characterized by severe metabolic acidosis and circulatory collapse. This is a rare complication first reported in pediatric patients and believed to be due to decreased transmembrane electrical potential and alteration of electron transport across the inner mitochondrial membrane.
Otherwise, I've had patients complain of burning/discomfort at infusion site. Switching to a central line or PICC for infusion is optimal, if possible. And it can (in large enough doses) tint urine in a foley bag green...freaked me out the first time I saw it. That god for humorus preceptors!
I hope this information helps. Hopefully, the other fine folks on this time can fill in any gaps I didn't think of....it's late and I've been studying.
- Feb 14, '09 by AirforceRNI've seen lido injected pre-propofol to decrease the burning sensation...but chances are the patient won't remember it anyway.
During closed reductions I've seen a number of patients needing to be bagged for a minute or two due to over zealous administration but other than that, I'm a fan. Works well.
- Feb 14, '09 by suannaWOW- takeittotheicu- I don't think the drug company knows that much about propofol! I'm impressed.
On a less in depth note- propofol causes a general anesthesia with less resp depression than simular degrees of sedation using narcotics or benzos. It is very short acting so "sedation holidays" are possible to evaluate changing neuro status. I've seen a few things you may want to be aware of-1) "diprovan drools" Patients on propofol have large amounts of oral secreations- greater chance of oral flora making thier way into the lungs, 2) most patients require escalating doses to achieve a constant level of sedation if used for more than 24hrs. 3) Almost every patient I have put on propofol has developed a fever after 48hrs on the drug- I don't know the source other than #1 above, 4) Propofol has no pain relief properties to it, so always give some pain meds when discomfort is expected. Good luck in the new job!
- Feb 14, '09 by PICNICRNI LOVE PROPOFOL!! The major things I have noticed are the need to titrate up as one other poster said after about 12-24 hours, and also, I've noticed a decrease in HR by about 10-20 BPM from baseline on the smaller kids. Sometimes you have to backdown on the rate for a little bradycardia.
- Feb 14, '09 by janfrnQuote from AirforceRNTHIS patient remembers the red-hot-poker-burning and stinging with crystal clarity.I've seen lido injected pre-propofol to decrease the burning sensation...but chances are the patient won't remember it anyway.
Quote from PICNICRNOur policy is no more than 24 hours of continuous propofol infusion for any patient. I've seen the propofol infusion syndrome kill a teenager and don't ever want to go there again. If we've got a kiddie on propofol that we aren't going to be able to extubate after all, we switch them to something else as soon as we've figured that out.I LOVE PROPOFOL!! The major things I have noticed are the need to titrate up as one other poster said after about 12-24 hours, and also, I've noticed a decrease in HR by about 10-20 BPM from baseline on the smaller kids. Sometimes you have to backdown on the rate for a little bradycardia.
- Oct 6, '10 by john19001. Curr Opin Anaesthesiol. 2008 Oct;21(5):544-51.
Update on the propofol infusion syndrome in ICU management of patients with head
Otterspoor LC, Kalkman CJ, Cremer OL.
Department of Intensive Care, University Medical Centre Utrecht, Utrecht, The
PURPOSE OF REVIEW: The propofol infusion syndrome is a rare condition
characterized by the occurrence of lactic acidosis, rhabdomyolysis and
cardiovascular collapse following high-dose propofol infusion over prolonged
periods of time. Patients with traumatic brain injury are particularly at risk of
developing this complication because large doses of propofol are commonly used to
control intracranial pressure, whereas vasopressors are administered to augment
cerebral perfusion pressure. In this review, we provide an update on the
literature with particular emphasis on patients with traumatic brain injury.
RECENT FINDINGS: Several new case reports and reviews, as well as a number of
experiments, have contributed significantly to our increased understanding of the
cause of the syndrome. At the basis of the syndrome lies an imbalance between
energy utilization and demand resulting in cell dysfunction, and ultimately
necrosis of cardiac and peripheral muscle cells. Uncertainty remains whether a
genetic susceptibility exists. Nonetheless, the growing number of case reports
has made it possible to identify several risk factors. SUMMARY: Propofol infusion
syndrome is a rare but frequently lethal complication of propofol use. In
patients with risk factors, such as traumatic brain injury, it is suggested that
an infusion rate of 4 mg/kg per hour should not be exceeded. Early warning signs
include unexplained lactic acidosis, lipemia and Brugada-like ECG changes. When
these occur, propofol infusion should be discontinued immediately.
PMID: 18784477 [PubMed - indexed for MEDLINE]
- Oct 17, '10 by flo136I've seen too much propofol cause urine to go green.
Hourly rates of 30mls and above.
- Oct 20, '10 by MeTheRNPropofol can really help decrease ICPs, other than that I think everyone here has covered it.
- Dec 20, '10 by litepath2Policies and Protocols are all over the MAP and rightly so.
Personally I love the stuff. I've seen/worked with, much of the above info/protocols.
One thing I continuously encounter is cohorts not asking about egg and soy allergies prior to administering Propofol. Those allergies preclude it's use.
My Last j.o.b. they liked dexmedetomidine, and though it worked, it always made me a bit nervous.